Nebraska, 2005

Hail in Nebraska, July 8, 2005

July 8, 2005 · NWS GID · 1 event in 1 county or zone

Baseball size hail was reported with a renegade thunderstorm just east of Farnam in southwest Dawson County. This storm pounded crops that were hit with hail earlier in the week.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$2.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Baseball size hail was reported with a renegade thunderstorm just east of Farnam in southwest Dawson County. This storm pounded crops that were hit with hail earlier in the week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 2:30 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 2:30 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT FRI JUL 8 2005

.SHORT TERM...TONIGHT THROUGH 12Z MONDAY.  MAIN PROBLEM DURING THE
SHORT TERM PERIOD SURROUNDS THUNDERSTORM CHANCES AGAIN TONIGHT.
THUNDERSTORMS FIRED LAST NIGHT ACROSS SOUTH CENTRAL NEBRASKA AS THE
LOW LEVEL JET INCREASED WITH WEAK WARM AIR ADVECTION/THETA E
ADVECTION AT H85.  APPEARS A SIMILAR SCENARIO IS IN PLACE AGAIN
TONIGHT.  THE LOW LEVEL JET AGAIN INCREASES THIS EVENING WITH THE
NOSE OF IT POINTING INTO CENTRAL NEBRASKA DURING THE OVERNIGHT
HOURS.  WEAK WARM AIR ADVECTION AT H85 AND INCREASING ISENTROPIC
LIFT ON THE 315K SURFACE MAY PROVIDE ENOUGH SUPPORT TO TRY AND
GENERATE A FEW LATE NIGHT STORMS.  THE CAP MAY BE A LITTLE BIT MORE
OF A PLAYER TONIGHT...HOWEVER USING BUFKIT TO MODIFY ELEVATED
CAPE/CIN VALUES SHOWS THERE SHOULD BE ENOUGH ELEVATED INSTABILITY
AND WEAK ENOUGH CIN TO JUSTIFY AT LEAST A SMALL POP FOR THE
OVERNIGHT HOURS.  HAVE ALSO ADDED A CHANCE OF STORMS IN THE EAST
DURING THE EVENING WHERE IT APPEARS A LEFT OVER BOUNDARY HAS BEEN
ABLE TO GENERATE A FEW STORMS OVER THE PAST HOUR.

THE REMAINDER OF THE SHORT TERM WAS LEFT DRY AND WARM WITH HIGHS IN
THE LOWER TO MIDDLE 90 AND LOWS IN THE MID 60S TO NEAR 70.

.LONG TERM...12Z MONDAY THROUGH FRIDAY...PRIMARY FORECAST CONCERN
WILL FOCUS ON FRONTAL PASSAGE LATE MONDAY NIGHT INTO TUESDAY.

A SHORT WAVE WILL BE LOCATED OVER THE NORTHERN ROCKIES AT THE START
OF THE PERIOD ACTING TO DAMPEN THE WEST COAST RIDGE...WHILE THE
REMNANTS OF HURRICANE DENNIS TRACK NORTH THROUGH THE SOUTHERN GULF
STATES.  THE NORTHERN SHORTWAVE WILL SWING A COLD FRONT THROUGH THE
CENTRAL PLAINS BY MONDAY NIGHT OR TUESDAY RESULTING IN A CHANCE FOR
SCATTERED THUNDERSTORMS.  THE NAM...GFS...AND ECMWF ALL INDICATE
THAT THE FRONT SHOULD MAKE IT THROUGH OUR CWA BY TUESDAY EVENING.
THE COLD FRONT SHOULD KNOCK TEMPERATURES BACK A FEW DEGREES INTO THE
UPPER 80S.  THE FRONT WASHES OUT SOUTH OF OUR AREA ON WEDNESDAY AND
UPPER RIDGE BEGINS TO BUILD BACK IN RESULTING IN A RETURN TO DRY
WEATHER WEDNESDAY THROUGH THE END OF THE WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

KING/WESELY
Hazardous weather outlook, Jul 8, 2:32 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT FRI JUL 8 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
332 PM CDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT WITH THE MAIN THREATS
EXPECTED TO BE PEA SIZE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY MORNING WITH PEA
SIZE HAIL AND HEAVY RAIN THE PRIMARY HAZARDS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KING

In the hours before

Local storm report, Jul 8, 6:17 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             2 S GUIDE ROCK          40.04N 98.33W
07/08/2005  1.75 INCH        WEBSTER            NE   TRAINED SPOTTER

&&

MONTEFUSCO
Local storm report, Jul 8, 7:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 E FARNAM              40.71N 100.18W
07/08/2005  1.75 INCH        DAWSON             NE   PUBLIC

&&

MONTEFUSCO

The radar

The North Platte radar (KLNX), 145 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawson

When
July 8, 7:10 PM CST
Where
Dawson County, 2 mi E of Farnam
Measured
2.5 in hail
Property damage
$250,000
Crop damage
$2.0 million
Reported by
GENERAL PUBLIC
Coordinates
40.683, -100.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452520.